By Richard Sontheimer
Professor, Department of Dermatology, University of Utah School of Medicine, firstname.lastname@example.org.
Keywords: Acne, isotretinoin, Accutane, depression, suicide
He was an intense young man who interacted with me differently than other patients. Each time I entered the exam room, he welcomed me by using my first name. Unusual, as he was 40 years my junior and not a personal acquaintance prior to his first clinic visit.
He had presented for scarring cystic facial acne. Five months later, he had completed a course of oral isotretinoin (Accutane®) with complete clearing of all inflammation from his face.
While winding up my last clinic visit with him, I asked the required question “Have you had any blue moods or depressive feelings over the last month?” Like each time I had asked him this question over the last five months, his answer was “No.”
Jokingly, I asked “Now that your face is clear are you heading to Hollywood to get into the movies?” After a further bit of banter, with an unflinching expression on his face his final statement to me was, “Doc, I was going to kill myself if you had not been able to clear up my acne. You were my last hope.”
Printable Version Relative Risk – A Near Fatal Case of Acne